Alert archive / Idaho / Wind Advisories in 2013

Wind Advisory 7, NWS Boise, ID

March 17, 2013Gooding County, Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this wind advisory at Mar 17, 2013, 12:35 PM MDT for Gooding County, Jerome County, Twin Falls County, Idaho. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2013, 12:35 PM MDT (18:35 UTC)
Expired
Mar 17, 2013, 6:00 PM MDT
In force
5 hr
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WWUS75 KBOI 171835
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
1235 PM MDT SUN MAR 17 2013

IDZ016-030-180000-
/O.CAN.KBOI.HW.W.0001.000000T0000Z-130318T0000Z/
/O.NEW.KBOI.WI.Y.0007.130317T1835Z-130318T0000Z/
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
1235 PM MDT SUN MAR 17 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY FOR THE WESTERN MAGIC VALLEY AND SOUTHERN TWIN FALLS
COUNTY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS EVENING.
THE HIGH WIND WARNING HAS BEEN CANCELLED.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS TO 45 MPH.

* TIMING...UNTIL 6 PM MDT.

* IMPACTS...TRAVEL HAZARD FOR HIGH-PROFILE VEHICLES ESPECIALLY ON
  NORTH-SOUTH ROADS DUE TO CROSSWINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

IDZ014-015-029-171945-
/O.CAN.KBOI.WI.Y.0006.000000T0000Z-130318T0000Z/
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-
1235 PM MDT SUN MAR 17 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE WIND
ADVISORY FOR THE UPPER TREASURE VALLEY...SOUTHWEST IDAHO
HIGHLANDS...AND OWYHEE MOUNTAINS.

WINDS WILL REMAIN BELOW ADVISORY LEVELS THROUGH THE DAY.

$$
1 follow-up statement
434 
WWUS75 KBOI 172348
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
548 PM MDT SUN MAR 17 2013

...WIND ADVISORY WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 6 PM MST...


IDZ016-030-180100-
/O.EXP.KBOI.WI.Y.0007.000000T0000Z-130318T0000Z/
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
548 PM MDT SUN MAR 17 2013

...WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING. 

.THE WIND ADVISORY FOR THE WESTERN MAGIC VALLEY AND SOUTHERN TWIN
FALLS COUNTY WILL BE ALLOWED TO EXPIRE ON SCHEDULE AT 6 PM MST.
WIND SPEEDS HAVE DECREASED BELOW ADVISORY LEVEL AND ARE NOT
EXPECTED TO INCREASE THIS EVENING. THE STRONG SYSTEM THAT HELPED
DEVELOP THE WINDS THROUGHOUT THE AFTERNOON IS NOW MOVING AWAY TO
THE EAST. SOME GUSTS TO 30 MPH ARE POSSIBLE THROUGH 8 PM MST...BUT
THIS IS WELL BELOW ADVISORY LEVEL.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Mar 17, 9:00 AM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 17, 9:00 AM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
900 AM MDT SUN MAR 17 2013

.DISCUSSION...COLD FRONT PASSED THROUGH SWRN IDAHO OVERNIGHT WITH
LESS PCPN THAN EXPECTED...ONLY AN INCH OR TWO NEW SNOW IN NRN
MOUNTAINS AND TRACES OF RAIN AND SNOW IN SRN AREAS.  FROPA WINDS
WERE ALSO BELOW EXPECTATIONS BUT GUSTED BRIEFLY 40 TO 50 MPH IN
MANY OPEN AREAS.  ISOLATED THUNDERSTORMS OCCURRED ALONG THE FRONT
IN MOUNTAINS NORTH OF THE SNAKE BASIN.  AT 14Z WINDS WERE GENERALLY
15-30 KTS IN THE SNAKE BASIN...LESS ELSEWHERE...BUT WILL INCREASE
LATER THIS MORNING TO ADVISORY SPEEDS IN THE SNAKE BASIN...AND
HIGHER IN THE WRN MAGIC VALLEY AND SOUTH TO THE NEVADA BORDER.
WIND HEADLINES WILL REMAIN UP.  NOT MUCH MOISTURE ANYMORE IN OUR
CWA.  CLEARING AND CALMING TONIGHT WILL RESULT IN A COLD MORNING
MONDAY FOLLOWED BY MODERATING TEMPS TUESDAY AND WEDNESDAY BEFORE
ANOTHER STRONG COLD FRONT LATE WEDNESDAY.  IF THAT FRONTAL TIMING
IS CORRECT WE MAY HAVE A CONVECTIVE EVENT IN ADDITION TO A WIND
EVENT.  CURRENT FORECAST LOOKS GOOD...NO UPDATES FOR NOW.

&&

.AVIATION...GUSTY WINDS SURFACE AND ALOFT TODAY. NW WINDS WILL GUST
40-45 KTS FROM KMUO EAST TO KJER AND KTWF. LESSER SPEEDS OF 25 TO 35
KTS IN THE LOWER SNAKE RIVER VALLEY FROM KONO-KEUL-KBOI. OFF THE
SURFACE NW WINDS OF 30 TO 50 KTS WILL EXTEND THROUGH 10K FEET MSL.
THE WINDS DIMINISH LATE THIS AFTERNOON...DROPPING TO 15 KTS OR LESS
AT THE SURFACE AFTER SUNSET. IN THE SWRN ID MTNS SCATTERED SNOW
SHOWERS THROUGH THE DAY WILL PRODUCE BRIEF MVFR AND POSSIBLY IFR
CONDITIONS...OBSCURING TERRAIN. VALLEYS REMAIN DRY.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH MONDAY...GUSTY WINDS AROUND 45 MPH AT THE
BOISE AIRPORT AT 309 AM AND A LIGHTNING STRIKE NEAR SMITHS FERRY
AROUND 240 PM OCCURRED AS CONVECTIVE SHOWERS MOVED THROUGH SW IDAHO
NEAR A COLD FRONT OVER CENTRAL IDAHO AND AHEAD OF A COLD UPPER
TROUGH UPSTREAM. THESE FEATURES WILL USHER IN MUCH COOLER WEATHER
FOR TODAY AND LOCALLY HIGH WINDS ACROSS THE MAGIC VALLEY AND
SOUTHERN TWIN FALLS COUNTY WHERE SOME DAMAGE OR POWER OUTAGES ARE
POSSIBLE TODAY. VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE UPPER
TREASURE VALLEY AND OWYHEE COUNTY TODAY AS WELL. WIND HEADLINES WILL
REMAIN UP. MUCH COLDER TONIGHT BUT NOT IN RECORD COLD TERRITORY
WHICH IS SINGLE DIGITS ACROSS THE POPULATED SOUTHERN VALLEYS. BREEZY
AND NOT AS COLD... BUT STILL WITH BELOW NORMAL TEMPERATURES...MONDAY
AS THE UPPER TROUGH PULLS AWAY FROM THE REGION.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...THE PROGRESSIVE PATTERN
WITH ITS UNSETTLED WEATHER WILL CONTINUE. MODELS ARE IN GOOD
AGREEMENT...BRINGING ANOTHER SHORTWAVE TROUGH ACROSS OUR AREA
WEDNESDAY NIGHT. MOISTURE STREAMING INLAND AHEAD OF THIS SYSTEM WILL
RESULT IN WIDESPREAD PRECIPITATION TUESDAY AFTERNOON THROUGH
WEDNESDAY. MODERATE AMOUNTS ARE POSSIBLE OVER THE MOUNTAINS...WITH
SNOW LEVELS RISING FROM 5000 TO 6000 FEET...THEN LOWERING TO AROUND
4000 FEET WEDNESDAY NIGHT AS THE TROUGH PASSES. AS WITH PREVIOUS
SYSTEMS...WE CAN EXPECT GUSTY WEST WINDS AND COOLER TEMPERATURES
WEDNESDAY NIGHT AND THURSDAY...FOLLOWED BY A WARMING AND DRYING
TREND FRIDAY AND SATURDAY AS A WEAK UPPER LEVEL RIDGE BUILDS OVER
THE INTERMOUNTAIN REGION. TEMPERATURES WILL AVERAGE NEAR NORMAL...
EXCEPT FOR BRIEF COOLING TO A FEW DEGREES BELOW NORMAL THURSDAY AND
THURSDAY NIGHT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING IDZ016-030.
     WIND ADVISORY UNTIL 6 PM MDT THIS EVENING IDZ014-015-029.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....DG
PREV SHORT TERM...VM
PREV LONG TERM....JT
Hazardous weather outlook, Mar 17, 3:31 AM MDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
331 AM MDT SUN MAR 17 2013

IDZ016-030-180945-
WESTERN MAGIC VALLEY-SOUTHERN TWIN FALLS COUNTY-
331 AM MDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE WESTERN MAGIC VALLEY AND
SOUTHERN TWIN FALLS COUNTY BETWEEN 2 AM MDT AND 6 PM MDT SUNDAY.
EXPECT SUSTAINED WEST WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY CHOOSE TO REPORT SIGNIFICANT WEATHER OR WIND DAMAGE
VIA ESTABLISHED PROCEDURES.

IDZ014-015-029-180945-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-
331 AM MDT SUN MAR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE UPPER TREASURE VALLEY AND
OWYHEE COUNTY BETWEEN MIDNIGHT MDT AND 6 PM MDT SUNDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY CHOOSE TO REPORT SIGNIFICANT WEATHER OR WIND DAMAGE
VIA ESTABLISHED PROCEDURES.

IDZ011>013-028-033-ORZ061>064-180945-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
CAMAS PRAIRIE-UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
331 AM MDT SUN MAR 17 2013 /231 AM PDT SUN MAR 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS AND A SLIGHT CHANCE OF THUNDERSTORMS TODAY DUE TO A
COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH PASSAGE ARE EXPECTED
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A ROUND OF WINTER LIKE WEATHER IS EXPECTED WEDNESDAY IN THE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY CHOOSE TO REPORT SIGNIFICANT WEATHER VIA ESTABLISHED
PROCEDURES.

Nearby

Wind Advisories in Idaho, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.